Amiodarone

I think I may be asked to take Amiodarone long term as it has put my heart back into rhythm!! Good news, they said--no need for a cardioversion now. Trouble is ,I don't want to take the drug as side effects can be horrendous , or so I'm told. Big problem for me so far has been Insomnia, but apart from that I'm scared of taking it for long. Any advice would be most welcome.

14 Replies

oldestnewest
  • Amiodarone can give some very nasty side effects. There is a face book page called 'Stop Amiodarone' which will tell you everything you don't want to know about it. In my opinion it should only be taken as a very last resort, when every other avenue has been tried and found not to work.

    Cyril.

  • In my case the amiodarone caused a sore throat at outset which very quickly turned into a wheeze and fluid on my chest and then a terrible cough together with insomnia (3 hours sleep a day). My advice would be to be very aware of any changes and act on them. Better to be safe than sorry. Personally I would never take this drug again and I would not take a recommendation for it.

    Kind regards,

    Mickey

  • I was on Amiodarone for 7 years. I felt well and it did the job with AF but it affected my thyroid (permanently), put deposits on my corneas, gave me super-sensitive skin and made my hair fall out. It has interactions with other drugs. I believe the guidelines have changed now and that no one is supposed to be on it for more than a year. It was suggested that I should go back on it some months ago but I was offered Digoxin as an alternative. This has suited me but may not be suitable for everyone and can have its own problems.

    Share your concerns with whoever is prescribing it and ask specifically about long term use and alternatives. They will probably try and persuade you to give it a go.

  • According to EUROPEAN SOCIETY OF CARDIOLOGY guidelines amiodarone is the drug of last resort so I doubt you will be asked to take it long term. If so point this out to whoever and ask for an alternative rhythm control drug.

  • I had a recent stay in hospital with a fast heart rate due to uncontrolled AF. After unsuccessfuly attempts with an increased dose of Bisopropol and 24 hour intravenous Amiodarone the problem appears to have been solved with cardioversion. The consultant recommended continuing Amiodarone as tablets. Unfortunately these appear to have resulted in breathing problems and other minor symptoms.

    I saw a GP today and she contacted a cardiology registrar whose only recommendation was a slightly reduced dose of Amiodarone.whereas I would prefer a different alternative such as Flecainiade. As the cardiologists at the hospital seem to be fixated on Amiodarone as the only choice I need all the ammunition possible to counteract their view, I tried to find the European Society of Cardiologists guidlines on the topic but failed. Could you give me a specific reference to the these so that I can print them out as evidence.

  • Sorry no I can't. It was about four years ago from memory maybe more. It was a protocol for treatment of AF.

    Bob

  • I was on amiodarone for about ten days it had a terrible effect on me all the side effects the others have mentioned plus extremely swollen legs, loss of appetite and sleeplessness. Taken back to hospital and. Put on digoxin. Eventually got. Home. My own gp said I had all the classic signs of digoxin toxicity and has taken me off it. I'm still in AF but he's given me a drug to stop me feeling sick and restored the zopiclone to help me sleep. I changed my cardiologist to one I'd had previously and I'm seeing him with a view to having a cardioversion at the end of February. I feel as though I've really had a rough time this time and just hope I'm well enough for the procedure at the end of February. I went to the hospital originaly to have a pacemaker fitted. Which is still hurting a bit and that was in November. Sorry for the moan, Terry

  • Yikes Terry, I hope things lighten up for you- Oman warranted !

  • Thanks for your kind thoughts. Hoping to suggest Flecainide again as this did help a lot I don't really understand why I was taken off this as it seemed to suit me. No bad side effects..

    I think it's a bit like HRT that some doctors hate it and others are really supportive. I believe that the HRT saved me from breaking my head and hip when I fell on tiles in hospital. I had to have a C T scan and still have lump as big as a lemon on my hip. Keep well Terry

  • I've had to take Amiodarone on several occasions. I've just taken myself off of it and never want it again! The side effects I had were insomnia, thyroid damage and it slowed my bowel down as well as my heart rate. When my heart was racing it never really brought me back into sinus rhythm, my pulse stuck around 106ish, the same rate as it stays at if I don't take it. I felt I was being bullied into taking it - the situation was, if you don't then there will be no point in doing a cardioversion as it wont last. My EP suggested Flecainide last time I saw him and I think that's going to be the drug I try next.

    It's o.k. for the medical profession to prescribe this, they're not the ones who will be suffering the side effects!

    Jean

  • Hi, I was on amiodarone for a year and my AF was controlled. I had side effects with my skin burning in the sun, in the bath and if I was hot and bothered. They put me on dronedarone. But a year on I was rushed back in with my AF and now found I have an over active thyroid which is drug induced from the amiodarone. The over active thyroid gives me palpitations and sets my AF going. We are all different and one drug may suit someone better than another. Good luck Jenny

  • I'm not sure why you should be so worried about a cardio version, I have had ten and three ablations and apart from a bit of memory loss (write a to do list before them!) I had no problems. On amiodarone I developed a thyroid issue which went when I changed to flecanide (a drug with a very nasty reputation but one htat has worked for me) - get tested for thyroid and ask about other procedures.

    If you are not with an EP then ask to be referred.\

  • Be wary - it is rare I understand , but I was put on Amoidarone to settle my hart rate before a ablation procedure - Side effect - Terminal Pulmonary Fibrosis and on 24 hr oxygen for rest of my short life.

  • I know this is an old post but thought I'd respond.

    Have been on Amiodarone now for about 4 years with no side effects I can speak off.

    My cardiologist tried to halve my dose (200 to 100 mg) 6 months ago and within 2 weeks I had my first severe AF in 18 months so I went back to 200 mg and have not changed it.

    I was in hospital recently for a VERY minor AF - I was at work and so called an Ambo - if I had been at home would not have bothered and managed it myself.

    They put me on a magnesium drip and gave me a metoprolol.

    After I left a couple hours later I remembered having been given magnesium previously and decided to do some investigation.

    Amiodarone strips your body of magnesium. A lack of magnesium can be one of the causes of AF in those who are prone to it. I found many articles and references echoing.

    WHY HAVE MY CARDIO OR DR NOT SUGGESTED MAGNESIUM SUPPLEMENTS IS BEYOND ME!

    I started on these myself about 10 days ago and feel SO much better. No sensation of an AF lurking in the background at all and I am even considering reducing my Amiodarone.

    Just something to consider.

You may also like...